New Jersey, 2007

Hail in New Jersey, June 11, 2007

June 11, 2007 · NWS PHI · 1 event in 1 county or zone

The combination of cold air aloft and daytime heating helped produce a severe thunderstorm with large hail in Cumberland County. Penny size hail fell near Bivalve in Commercial Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of cold air aloft and daytime heating helped produce a severe thunderstorm with large hail in Cumberland County. Penny size hail fell near Bivalve in Commercial Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 11, 12:50 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 11, 12:50 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
150 PM EDT MON JUN 11 2007

.SYNOPSIS...
FOR TODAY AND TUESDAY, OUR REGION WILL REMAIN BETWEEN LOW PRESSURE
CENTERED WELL OFF THE COAST AND HIGH PRESSURE LOCATED OVER THE GREAT
LAKES.  A COLD FRONT IS FORECAST TO DROP DOWN FROM THE NORTHEAST ON
WEDNESDAY.  HIGH PRESSURE IS EXPECTED TO FOLLOW FOR THE END OF THE
WEEK.  WARMER AND MORE HUMID AIR SHOULD BEGIN TO BUILD IN FROM THE
WEST DURING THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A NARROW LINE OF SCT-BKN CLOUDS SHOW UP VERY CLEARLY ON THE VISIBLE
SATELLITE PICTURES THIS MORNING. THESE CLOUDS ARE ASSOCIATED WITH
THE WESTERN FRINGES OF THE LOW PRESSURE SYSTEM SITTING OVER THE
WESTERN ATLANTIC OCEAN. SHOWERS WITH THESE CLOUDS GRADUALLY
DISSIPATED THIS MORNING, BUT GIVEN THE STRONG JUNE SUN, INSTABILITY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON.  AT 11
AM...CUMULUS CLOUDS ARE ALREADY DEVELOPING OVER NEW JERSEY AND
EXTREME EASTERN PA, SO PARTLY CLOUDY STILL LOOKS GOOD FOR THIS
AFTERNOON. WITH A GENERALLY LIGHT NORTHERLY FLOW ACROSS THE AREA, A
SEABREEZE IS EXPECTED THIS AFTERNOON WHICH WILL TURN THE WINDS OVER
THE EAST OR SOUTHEAST NEAR THE COAST. HIGH TEMPS IN THE 80S, AS
ADVERTISED IN THE PREVIOUS FORECAST, STILL LOOK GOOD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
AS MOISTURE AND BITS OF ENERGY CONTINUE TO ROTATE AROUND THE LOW
OVER THE WESTERN NORTH ATLANTIC, WELL CONTINUE TO MENTION PARTLY TO
MOSTLY CLOUDY SKIES ALONG WITH CHANCE POPS FOR MUCH OF THE PERIOD.

GUIDANCE SEEMS TO SUGGEST A BREAK IN THE PRECIP FROM LATE THIS
EVENING INTO TUESDAY MORNING.  WEVE REINTRODUCED CHANCE POPS FOR
TUESDAY AFTERNOON, WITH THE STRONG JUNE SUN AGAIN EXPECTED TO CREATE
ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED SHOWERS AND
TSTMS AT THAT TIME.

WITH THE BACK DOOR COLD FRONT DROPPING DOWN FROM THE NORTHEAST EARLY
ON WEDNESDAY, WEVE OPTED TO KEEP THE CHANCE POPS GOING FROM TUESDAY
EVENING THROUGH TUESDAY NIGHT AND INTO WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE IS FORECAST TO BUILD DOWN FROM THE NORTHEAST IN THE
WAKE OF THE BACK DOOR COLD FRONT.  RELATIVELY COOL AND DRY WEATHER
IS EXPECTED FOR THURSDAY, FRIDAY AND SATURDAY.  THE MID LEVEL LOW
OVER THE WESTERN NORTH ATLANTIC SHOULD BEGIN TO MOVE TO THE EAST
OVER THE WEEKEND, ALLOWING WARMER AND MORE HUMID AIR TO BUILD INTO
OUR REGION FROM THE WEST.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS AT PRESS TIME EARLY THIS AFTERNOON BUT VISIBLE
SATELLITE PICTURES SHOW CUMULUS CLOUDS DEVELOPING OVER NJ...
NORTHERN DE AND EASTERN PA. 88D IS JUST BEGINNING TO SHOW SOME
SHOWER ACTIVITY IN SOUTHEAST PA WEST OF PHL. NO THUNDERSTORMS YET,
BUT THAT COULD CHANGE AT ANY MINUTE GIVEN THE INSTABILITY WHICH CAN
BE CREATED WITH THE JUNE SUN. INSTEAD OF TAGGING ON A /CB/ ON
THE CLOUD GROUPING IN EACH TAF, DECIDED ON INCLUDING /VCSH/ IN MOST
TAFS THIS AFTN TO ACCOUNT FOR POSSIBLE PRECIPITATION. NO STRONG
ONSHORE FLOW HAS DEVELOPED YET, THANKS TO THE POSITION OF THE LOW
WELL OFF THE COAST. HAVE NOTED A GENERALLY NORTH TO NORTHWEST FLOW
IN THE TAFS THROUGH THIS EVENING BEFORE EDGING INTO A NORTH-NORTHEAST
FLOW DURING THE OVERNIGHT HOURS. HAVE ALSO INCLUDED A MENTION OF
-SHRA DURING THE OVERNIGHT HOURS SINCE SOME OF THE MODELS ARE
HINTING AT A SIGHTLY HIGHER POP BETWEEN 06Z AND 12Z. EXPECT MOSTLY
VFR CONDITIONS AFTER 14Z TUESDAY BEFORE SHOWER/THUNDERSTORM ACTIVITY
BEGINS AGAIN AFTER 18Z TUESDAY, LASTING INTO WEDNESDAY.

HIGH PRESSURE WITH DRIER AIR WILL BRING AN END TO THE PRECIPITATION
THREAT FOR THURSDAY AND FRIDAY.

&&

.MARINE...
GENERALLY TRANQUIL CONDITIONS ARE FORECAST TO CONTINUE INTO
WEDNESDAY WITH THE EXCEPTION OF ANY TSTMS THAT MIGHT DEVELOP THIS
AFTERNOON/EVENING AND AGAIN TUESDAY INTO WEDNESDAY.  THE ANTICIPATED
NE ONSHORE FLOW THAT IS EXPECTED TO BEGIN TUESDAY MAY PUSH SEAS TO
NEAR SMALL CRAFT ADVISORY CRITERIA WEDNESDAY INTO THURSDAY NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...JJM
Hazardous weather outlook, Jun 11, 3:15 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EDT MON JUN 11 2007

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
415 AM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-121100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
415 AM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 2:41 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 PM EDT MON JUN 11 2007

DEZ001-002-NJZ016-021-112045-
CUMBERLAND-KENT-NEW CASTLE-SALEM-
341 PM EDT MON JUN 11 2007

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...KENT...NEW CASTLE
AND SALEM COUNTIES...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF CLUSTERS OF STRONG THUNDERSTORMS IN SOUTHEASTERN SALEM AND
CENTRAL CUMBERLAND COUNTIES IN NEW JERSEY...AS WELL AS SOUTHERN NEW
CASTLE COUNTY AND NORTHERN KENT COUNTY DELAWARE. THESE THUNDERSTORMS
WERE MOVING SOUTH AT 10 TO 15 MPH. THUNDERSTORMS WILL BE NEAR SMYRNA
AND CLAYTON AROUND 345 PM...LEIPSIC AROUND 400 PM...AND CHESWOLD AND
KENTON AROUND 415 PM.

THE THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL HAIL, LOCALIZED
WIND GUSTS NEAR 50 MILES AN HOUR...AND LOCALLY HEAVY RAIN BETWEEN 1
AND 1 1/2 INCHES IN 45 MINUTES.

JRP

The radar

The Dover AFB radar (KDOX), 55 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cumberland

When
June 11, 2:57 PM EST
Where
Cumberland County, 2 mi W of Bivalve
Measured
0.75 in hail
Reported by
Public
Coordinates
39.230, -75.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39754.